The Evolution of Injectable Poly-L-Lactic Acid From the Correction of HIV-Related Facial Lipoatrophy to Aging-Related Facial Contour Deficiencies
September 2011 | Volume 10 | Issue 9 | Original Article | 1001 | Copyright © September 2011
Cheryl Burgess MD
Loss of facial volume due to skeletal resorption and facial fat redistribution is considered a primary cause for increased skin folding and sagging associated with aging. The objective of this review is to examine how use of injectable poly-L-lactic acid (PLLA) for correction of human immunodeficiency virus (HIV)-associated facial lipoatrophy supports wider use in treating aging-related facial changes given its approval for aesthetic use. A literature review of studies evaluating injectable PLLA for the treatment of HIV-associated or aging-related contour deficiencies was conducted via MEDLINE, supplemented by the author's clinical experience. In clinical trials of HIV-related facial lipoatrophy, injectable PLLA increased dermal thickness for up to 96 weeks. Another study showed significant improvements in aging-related nasolabial fold wrinkles that lasted up to 25 months. Understanding differences in the use of injectable PLLA between patients with HIV and those with aging-related facial changes will help physicians optimize patient treatment.
J Drugs Dermatol. 2011;10(9):1001-1006.
A significant increase in nonsurgical cosmetic procedures1
has largely been driven by the availability of newer injectable devices for soft-tissue augmentation, such as hyaluronic acid derivatives, calcium hydroxylapatite, injectable poly-L-lactic acid (PLLA) and polymethylmethacrylate preparations. While the uses and duration of these devices differ,
they generally offer longer-lasting results than injectable collagens.2 The aging process is multifactorial, involving the skin, muscles, facial fat and skeleton.3 Loss of volume from a combination of skeletal resorption and facial fat redistribution is now thought to be the primary cause of the increased folding and sagging of the skin associated with aging3; replacing this may help reestablish the youthful appearance of the face.4
Injectable PLLA was recently approved (July 2009) for use in immune-competent people as a single regimen for correction of shallow to deep nasolabial fold contour deficiencies and other facial wrinkles in which a deep dermal grid pattern injection
technique is appropriate.5 It has been approved in the United States for restoration and/or correction of signs of facial fat loss (lipoatrophy) in people with human immunodeficiency
virus (HIV) since 2004.5 This device is an injectable implant containing microparticles of poly-L-lactic acid, which is a biocompatible,
biodegradable, synthetic polymer.5 The purpose of this review is to examine how use of injectable PLLA as first applied to correction of the signs of HIV-associated facial lipoatrophy
supports wider use of the device for correction of contour deficiencies and other facial wrinkles in immune-competent
Correcting HIV-Related Facial Lipoatrophy
Growing recognition of the psychological impact of HIV-associated
facial lipoatrophy on patients has driven the search for effective treatment strategies.6 Further, treatment of contour deficits resulting
from HIV-associated facial lipoatrophy has increased our understanding of the mechanisms of facial volume loss related to facial aging and how best to correct these changes.
HIV-associated lipoatrophy is an acquired facial lipodystrophy characterized by marked reduction in subcutaneous fat from the face, gluteal region and extremities.7,8 Patients typically present with sunken cheeks and temples, accentuated facial folds, and protruding facial musculature.9 In the same patients, lipohypertrophy
typically occurs around the abdomen, in the dorsocervical fat pad (creating the "buffalo hump"), and occasionally in the breasts.8 Although the mechanisms by which HIV treatments lead to development of the syndrome are poorly understood, HIV-associated
facial lipoatrophy is associated with protease inhibitors in highly active antiretroviral therapy (HAART).7,8 HIV-associated facial lipoatrophy can have a serious impact on patients' quality of life, affecting self-esteem, personal and family relationships and adherence to treatment.10-12 It also can increase patient anxi-